Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Wakefield, VA

May 5, 2004Prince George County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 5, 2004, 6:00 PM EDT for Prince George County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2004, 6:00 PM EDT (22:00 UTC)
Expired
May 5, 2004, 6:30 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Prince George County, VA

The radar

The Norfolk radar (KAKQ), 6 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS51 KAKQ 052200
SVRAKQ
VAC149-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT WED MAY 5 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
  
* UNTIL 630 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EXIT 45 ALONG I 95...OR ABOUT OVER PETERSBURG...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRINCE GEORGE GOLF COURSE AND TEMPLETON BY 605 PM EDT...
  DISPUTANTA BY 610 PM EDT...

LAT...LON 3709 7717 3708 7725 3703 7734 3706 7739
          3718 7739 3717 7735 3722 7733 3724 7736
          3727 7733 3719 7722 3712 7714 3710 7719
          3707 7713 3701 7698 3707 7705 3701 7697
          3700 7698

$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 5, 2:50 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT WED MAY 5 2004

.SYNOPSIS...
WK CDFNT MOVES THROUGH RGN THIS EVENING. HIGH PRES MOVES ACRS THU
INTO ERY FRI. BACK DOOR CDFNT MOVES THROUGH FRI NGT...AS HI PRES
MOVES ACRS SRN NEW ENG. FNT THEN LIFTS BACK NORTH SAT NGT. RGN
REMAINS INVOF OR S OF ELONGATED FNT SUN INTO MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
SOME CONCERN ABOUT STG TSTMS NEXT 3-6 HRS...PRIMARILY ACRS NRN/NERN
SXNS OF CWA. AM MOST CONCERNED ABOUT NRN NECK AND DELMARVA...AS THIS
RGN APPRS TO BE IN ZONE OF STGST UVV ASSOCD WITH AMPLIFYING UPR
TROF. BIGGEST CONCERN WILL BE STG WINDS...ALTHO LMTD INSTBY ARGUES
FOR SCT/WINDELY SCT COVERAGE AT BEST.

SHOULD BE NICE DAY ON THU...WITH TEMPS VA/INTR NE NC NR OF ABV 80.
COOLER ERN PTNS DUE TO CD WATER...BUT SHOULD STILL SEE TEMPS IN THE
70S. OXB SHOULD...HOWEVER...STAY IN THE 60S. NEXT FNT WILL DROP
SOUTH THROUGH RGN FRI EVE...AND PRODUCE STGR ONSHORE FLOW. HAVE
MADE SGFNT DROP TO MIN TEMPS FRI NGT CSTL AREAS...AND MAX TEMPS
SAT...SPCLY CSTL AREAS. COULD REMAIN IN THE 50S SOME DELMARVA AREAS
ON SAT...BUT WILL NOT GO THAT LOW ATTM. ETA/GFS SUG CNVTV COMPLEXES
COULD PRODUCE PCPN ACRS LWR MD ERN SHORE CNTYS FRI NGT/SAT...AND
HAVE INCLUDED POPS FOR SRHA/TSTMS.

BACK DOOR MOVES N OF RGN ON SUN...ALLOWING FOR A RETURN TO VERY WARM
CONDS SUN/MON. DAYS 6/7 STILL VERY MUCH IN DOUBT...BUT NW UPR FLOW
AND FNT NR RGN SUGS POTENTIAL FOR SHRA/TSTMS...AND HAVE INCLUDED
SLIGHT CHC THOSE DAYS...MAINLY DIURNAL IN NATURE.

&&

.MARINE...NO FLAGS...ALTHO COULD BE A 3-4 HOUR PERIOD OF WINDS ARND
20 KTS THIS EVENING ALONG CST AHD OF FNT.

&&

.AVIATION...MAINLY VFR INTO THU...XPC FOR MVFR/PSBL IFR IN TSTMS
THIS EVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   48  73  55  85 /  30   0  10  10
OXB   49  67  56  76 /  30   0  10  10
WAL   50  70  56  84 /  30   0  10  10
FVX   50  82  58  90 /  10   0  10  10
RIC   52  80  59  89 /  10   0  10  10
PTB   53  81  59  90 /  20   0  10  10
AKQ   53  80  59  89 /  20   0  10  10
PHF   54  76  60  88 /  20   0  10  10
ORF   56  75  60  86 /  20   0  10  10
ECG   58  78  59  86 /  10   0  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

SAMMLER
Hazardous weather outlook, May 5, 5:30 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED MAY 05 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-052330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED MAY 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 5, 3:41 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT WED MAY 5 2004

VAZ061-062-069-052015-
CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA-
341 PM EDT WED MAY 5 2004

...GUSTY THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR PROVOST...AND...ROCK CASTLE AT 345 PM
EDT...JEFFERSON...AND...MICHAUX AT 355 PM EDT...MAIDENS AT 400 PM
EDT...FINE CREEK MILLS AT 410 PM EDT...CROZIER...AND...SABOT AT 415
PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE HALF INCH PER HOUR ARE POSSIBLE.

CULLEN
Special weather statement, May 5, 4:18 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED MAY 5 2004

VAZ068>070-052045-
AMELIA VA-CHESTERFIELD VA-POWHATAN VA-
418 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING ACROSS POWHATAN COUNTY TOWARDS WESTERN
CHESTERFIELD COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MOSELEY...AND...SKINQUARTER AT 425
PM EDT...WINTERPOCK AT 435 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...AND RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR.

BROWN
Special weather statement, May 5, 4:41 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT WED MAY 5 2004

VAZ070-052115-
CHESTERFIELD VA-
441 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING INTO CHESTERFIELD COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WINTERPOCK AT 450 PM EDT...BEACH AT
500 PM EDT...AND APPROACHING THE WEST SIDE OF PETERSBURG BY 520 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, May 5, 5:00 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT WED MAY 5 2004

VAZ063-052145-
HANOVER VA-
500 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING INTO HANOVER COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF ASHLAND...MOVING SOUTHEAST
AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GILMAN AT 505 PM
EDT...GUM TREE AT 510 PM EDT...ASHLAND AT 515 PM EDT...ASHCAKE AT 520
PM EDT...ATLEE AT 525 PM EDT...AND STUDLEY AT 530 PM EDT.

WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT OCCASIONAL CLOUD TO
GROUND LIGHTNING IN THE PATH OF THIS STORM.

HURLEY
Special weather statement, May 5, 5:01 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT WED MAY 5 2004

VAZ064-074>076-052200-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
503 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN CAROLINE COUNTY...WESTERN
WESTMORELAND AND ESSEX COUNTIES...MOVING SOUTHEAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR CHANCE AT 510 PM EDT...CHAMPLAIN AT 515
PM EDT...SINGERLY AT 520 PM EDT...NEWLAND AT 525 PM EDT...NAYLORS
BEACH AT 530 PM EDT...ETHEL AT 535 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THESE THUNDERSTORMS INCLUDE DUNNSVILLE...FORT A.P.
HILL...HAGUE...LEEDSTOWN...LORETTO...MONTROSS...PORT
ROYAL...TAPPAHANNOCK AND WARSAW.

WIND GUSTS TO 40 MPH AND HAIL TO MARBLE SIZE ARE POSSIBLE WITH THESE
STORMS.

SAMMLER
Special weather statement, May 5, 5:14 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT WED MAY 5 2004

VAZ070-080-081-052200-
CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-
514 PM EDT WED MAY 5 2004

...CLUSTER OF STRONG THUNDERSTORMS CONTINUING TO MOVE ACROSS
PORTIONS OF CENTRAL VIRGINIA...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF COLONIAL HEIGHTS...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MATOACA...AND...ADDISON AT 530 PM EDT...ETTRICK...AND...EXIT 61
ALONG I 85 AT 535 PM EDT...PETERSBURG...AND...PETERSBURG NATIONAL
BATTLEFIELD AT 545 PM EDT...FORT LEE AT 550 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS...
ALONG WITH RAINFALL RATES OF THREE QUARTERS OF AN INCH PER
HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:27 PM EDTSevere Thunderstorm WarningAKQHanover, Henrico48 min
May 5, 6:14 PM EDTSevere Thunderstorm WarningAKQCharles City, Henrico61 min
May 5, 6:16 PM EDTSevere Thunderstorm WarningAKQSussex29 min
May 5, 6:30 PM EDTSpecial Marine WarningAKQ90 min
May 5, 6:34 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.